Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Des Moines, IA

May 10, 2017Clarke County, Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2017, 12:53 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 12:53 PM CDT (17:53 UTC)
Expired
May 10, 2017, 1:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS53 KDMX 101753
SVRDMX
IAC039-117-101830-
/O.NEW.KDMX.SV.W.0082.170510T1753Z-170510T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1253 PM CDT WED MAY 10 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Lucas County in south central Iowa...
  Clarke County in south central Iowa...

* Until 130 PM CDT.

* At 1253 PM CDT, a severe thunderstorm was located near Osceola,
  moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Osceola, Lakeside Casino, Lucas and Woodburn. 

This includes Interstate 35 between mile markers 25 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4094 9390 4108 9390 4116 9362 4116 9343
      4095 9341 4090 9368 4090 9385
TIME...MOT...LOC 1753Z 239DEG 36KT 4098 9375 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
723 
WWUS53 KDMX 101809
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
109 PM CDT WED MAY 10 2017

IAC039-117-101830-
/O.CON.KDMX.SV.W.0082.000000T0000Z-170510T1830Z/
Lucas IA-Clarke IA-
109 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WESTERN LUCAS AND SOUTHEASTERN CLARKE COUNTIES...

At 109 PM CDT, a severe thunderstorm was located 11 miles east of
Osceola, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Osceola, Lucas and Woodburn. 

This includes Interstate 35 between mile markers 25 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4094 9390 4098 9388 4116 9343 4095 9341
      4090 9368 4090 9385
TIME...MOT...LOC 1809Z 239DEG 36KT 4106 9357 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:53 AM CDT, 1 hour earlier.

Area forecast discussion, May 10, 11:53 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 AM CDT Wed May 10 2017

.UPDATE...
Issued at 1153 AM CDT Wed May 10 2017

Another update to start flash flood watch earlier. Will have to
monitor for heavy rain potential this afternoon, and where
activity sets up toward this evening. Majority of activity may end
up in far southern IA and northern MO tonight, so may have to make
changes to the watch area with the afternoon forecast issuance.

.PREVIOUS UPDATE...
Issued at 943 AM CDT Wed May 10 2017

Have updated this morning to get a better trend on pop grids
through the morning into the afternoon hours and qpf. Much of the
stronger storms dropping around a half an inch to three-quarters
of an inch of rainfall already. Latest HRRR has a fairly decent
handle on current radar trends except is not as robust with the
activity moving through eastern NE. Therefore have modeled pops
through the day toward the HRRR and trended higher across the
southern CWA with the activity in NE expected to continue eastward
and make it into the western CWA by mid-day and likely move
through the southern CWA this afternoon.

Concerns then shift around to redevelopment into the evening
hours. At this time it will depend on where the boundary sets up,
with some of the current hi-res models bringing it further south
into northern MO. For now have continued pops with the redevelopment
still possible across far southern IA this evening into the
overnight hours. With activity this morning and possible
redevelopment tonight, have gone and issued a flash flood watch
for the far south for this afternoon into tonight.

&&

.SHORT TERM.../Today through Tonight/
Issued at 305 AM CDT Wed May 10 2017

Active day today.  Aloft we have the big low ejecting out of the
southwest U.S. which will then weaken into an open wave as it passes
on Thursday.  This low will eject shortwaves over Iowa as it begins
to lift.  At the surface a stalled frontal boundary over Missouri
will begin to lift north a a surface low rides up the front into
Iowa by this afternoon, aided by a shortwave that will ride up
across the state.  The best forcing/theta-e advection this morning
is south and west of the state but showers were percolating over
these areas in an area of weak frontogenetical forcing.  It is this
forcing that is expected to increase over the next few hours and
lift northward which will trigger some showers/storms over the area
this morning.  Not really looking at much in the way of severe
storms or heavy rain this a.m. as things are first getting organized.

This afternoon a through from a low in Canada will flatten the upper
ridge over Iowa as a decent shortwave ejects out of the Southern
Plains low coincident with a mature surface low tracking across
southern Iowa with a cold front from the low back to the southwest
and a warm front draping southeast. During this time we'll have 1000-
2000 j/kg of CAPE over the Southeast and more than sufficient shear
for strong updrafts.  This is when the best chance for strong/severe
thunderstorms will occur which will persist into the early evening
across the south.  Large hail would be a threat with storms this
afternoon...especially mid to late afternoon.  Initially an isolated
tornado couldn't be ruled out but there would be a narrow window for
this with LCL heights near 800m by 21Z.

This evening the trough shifts east pushing the surface low and
front back South somewhere along the southern Iowa border.  Showers
and a few storms will reside across Southern Iowa overnight but any
large threat of storms will be over.  Colder air will spill into the
region and lows will be at least 5 to 8 degrees colder than Tuesday
nights lows.

.LONG TERM.../Thursday through Tuesday/
Issued at 354 AM CDT Wed May 10 2017

The surface boundary will be south of the state by early Thursday
however a secondary boundary will be moving through the state.
Some residual moisture and thanks to overrunning theta-e advection
rooted mainly above 700 mb may be enough to keep chances for a
few showers and possibly a thunderstorm south of Interstate 80
mainly in the morning. Profiles should begin to mix by the
afternoon as the second surge of cold advection arrives. This will
be enough to push temperatures back into the 60s.

High pressure will arrive Thursday night and Friday resulting in a
very nice day Friday with highs in the upper 60s to mid 70s with
winds generally 10 mph or less. The area of high pressure will
move southeast Friday night and Saturday with return flow and warm
advection developing. The thermal ridge will arrive by Sunday and
should allow temperatures to reach the 80s. Mixing may be limited
a bit by an elevated mixed layer aloft to prevent readings from
being even higher. Dry conditions will persist through the
weekend. The upper ridge will begin to pass to the east by Monday
with southwest flow developing over Iowa as an upper low enters
the Pacific Northwest then dives to the south. This flow along
with a boundary approaching from the west will lead to increasing
chances for thunderstorms for the end of the period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 649 AM CDT Thu May 11 2017

Warm front to lift into Southern Iowa today bringing tsra to the TAF
locations.  a low will ride up along the front as an upper level
wave crosses Northern Iowa.  This will bring widespread precip and
MVFR/local IFR conditions to TAF sites.  Aft 21Z the low and frontal
boundary will shift East focusing strong storms across Southern Iowa
and MVFR?IFR conditions to KDSM and KOTM.  KALO may also see these
conditions through 00Z.  Lower cigs will continue over TAF locations
for the remainder of the period but precip will diminish aft 06Z.

&&

.HYDROLOGY...
Issued at 943 AM CDT Wed May 10 2017

Flash flooding is possible across portions of south central Iowa
this afternoon through Thursday morning. Although confidence is
not high in seeing a widespread flash flood event, it does fall
within the 50 to 80 percent confidence range needed for a watch.
Any flash flooding that does occur will be localized and confined
mainly to urban areas. Rainfall amounts of 1 to 3 inches are
expected across the watch area, with the heaviest rainfall
occurring south of the IA- MO border.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for IAZ074-075-
081>086-092>097.

&&

UPDATE...Beerends
SHORT TERM...FAB
LONG TERM...Donavon
AVIATION...FAB
HYDROLOGY...Zogg
Hazardous weather outlook, May 10, 4:59 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
459 AM CDT Wed May 10 2017

IAZ004>007-015>017-023>028-033-034-044-111000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-
459 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible today. An isolated severe storm
with quarter sized hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ035>039-045>050-057>062-070>075-081>086-092>097-111000-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
459 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast across the area today and into the
evening. A few severe storms are possible especially between noon
and 8 pm. Large hail up to the size of golf balls and damaging
wind gusts are the primary threats. An isolated tornado or two may
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated non-severe thunderstorm is possible over far southern
Iowa Thursday morning. Additional storms are possible Monday night
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today mainly between noon and 8 pm.

In the hours before

Special weather statement, May 10, 6:59 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
659 AM CDT WED MAY 10 2017

IAZ057-058-070-071-101300-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
659 AM CDT WED MAY 10 2017

...STRONG STORM MAY PRODUCE SMALL HAIL...

At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Atlantic, Anita, Adair, Lewis, Casey, Cumberland, Wiota, Lake Anita
State Park, Cold Springs State Park, Atlantic Municipal Airport and
Anita Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4131 9515 4141 9515 4169 9462 4139 9432
      4122 9510 4130 9516
TIME...MOT...LOC 1157Z 242DEG 31KT 4132 9503

Boksa
Special weather statement, May 10, 8:14 AM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT WED MAY 10 2017

IAZ058>060-071-072-101345-
Guthrie IA-Adair IA-Polk IA-Madison IA-Dallas IA-
814 AM CDT WED MAY 10 2017

...STRONG STORM PRODUCING HAIL HEADING FOR DES MOINES METRO...

At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 7 miles southwest of Adel, moving northeast at 50 mph.

Dime to nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  De Soto around 820 AM CDT.
  Adel, Dallas Center and Van Meter around 825 AM CDT.
  Waukee around 830 AM CDT.
  Urbandale, Valley West Mall and Jordan Creek Town Center around
  835 AM CDT.
  West Des Moines, Johnston, Clive and Grimes around 840 AM CDT.

Other locations impacted by this storm include Walnut Woods State
Park, Redfield, Dexter, Diamondhead Lake and Badger Creek State Park.

LAT...LON 4142 9434 4156 9438 4178 9378 4151 9373
      4151 9379 4150 9379
TIME...MOT...LOC 1313Z 246DEG 43KT 4154 9414

Lee
Local storm report, May 10, 11:49 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 AM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             ORIENT                  41.21N 94.42W
05/10/2017  E1.00 INCH       ADAIR              IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BF
Local storm report, May 10, 12:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1203 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HEAVY RAIN       DENISON                 42.02N 95.35W
05/10/2017  M1.03 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:59 AM CDTSpecial Weather StatementDMXCass61 min
May 10, 8:14 AM CDTSpecial Weather StatementDMXDallas31 min
May 10, 9:26 AM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more8 hr
May 10, 11:32 AM CDTSevere Thunderstorm WarningDMXAdair, Madison28 min
May 10, 12:11 PM CDTSevere Thunderstorm WarningDMXMadison, Warren34 min
May 10, 12:13 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union47 min
May 10, 1:17 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe43 min
May 10, 1:50 PM CDTSevere Thunderstorm WarningDMXDavis10 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.